MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® BIVONA FLEXTEND¿ TTS¿ NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. PORTEX® BIVONA FLEXTEND¿ TTS¿ NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBES; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number 67NFPS30
Medical Device Problem Codes Obstruction of Flow (2423); Material Integrity Problem (2978)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/26/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a smiths medical portex® bivona flextend¿ tts¿ tracheostomy tube did not inflate when attempted to be filled with sterile water.The balloon to the tracheostomy bulged with no noted sterile water reaching the cuff and was thought to be occluded.Subsequently, the patient required endotracheal intubation to secure the airway.No further adverse patient's effects were reported.
 
Additional Manufacturer Narrative
One portex® bivona flextend¿ tts¿ tracheostomy tube was received for analysis in used condition.The customer's reported problem was "trach cuff did not inflate when filled with sterile water".The sample was visually inspected at a distance of 12" to 16" under normal conditions of illumination.No damage could be detected on the unit.The unit was inflated with air.The pilot balloon inflated, but the air was stuck in the pilot balloon.The pilot balloon was squeezed and a small amount of air entered into the cuff.The pilot balloon was squeezed and the cuff was manipulated until the cuff was inflated.A review of the manufacturing and quality inspection processes were reviewed and considered adequate and correct.Inflation test was audited on (b)(4) samples on the production line to verify that the inflation test was properly performed.All (b)(4) units inflated uniformly.There is no root cause for this event since the complaint was not confirmed.

Brand Name
PORTEX® BIVONA FLEXTEND¿ TTS¿ NEONATAL AND PEDIATRIC TRACHEOSTOMY TUBES
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6952375
Report Number3012307300-2017-02190
Device Sequence Number10948881
Product Code JOH
UDI-Device Identifier10351688518781
UDI-Public10351688518781
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Respiratory Therapist
Type of Report Initial,Followup
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Respiratory Therapist
Device Expiration Date12/17/2021
Device Catalogue Number67NFPS30
Device Lot Number3324884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/11/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2017
Supplement Date Received by Manufacturer04/16/2018
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;